Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 361, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 5, 2018, 5:07 PM CDT for Gove County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2018, 5:07 PM CDT (22:07 UTC)
- Expired
- Aug 5, 2018, 6:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gove County, KS
The radar
The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2446 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:55 PM CDT, 1 hour 12 minutes earlier.
Area forecast discussion, Aug 5, 3:55 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion National Weather Service Goodland KS 255 PM MDT Sun Aug 5 2018 .SHORT TERM...(This evening through Monday) Issued at 242 PM MDT Sun Aug 5 2018 Uncertain and low confidence forecast. Subtle features surface and aloft. Cloud cover and early convection have hindered instability in some place. In general, it is a messy setup out there. Outflow boundaries and at least one surface trough are over the area at this time. Cold front remains to the north and is expected to move through tonight. Right rear quadrant is current affecting the area. Also the first in a number shortwaves are moving through. General consensus of high resolution/Cams is for spotty and unorganized convection. Most intense convection looks to be move in from the west and northwest during the evening and overnight hours. Put pops in the high chance category ahead of surface trough and shortwave. These storms should move to the south and east through the night. Look to have a chance for isolated severe and locally heavy rainfall. On Monday morning, look to have some lingering rainfall in the morning. Front will have moved through and looks to go south of the area with upslope flow behind it. At this same time area gets affected by right rear quadrant of the upper jet and another shortwave. Models not too excited about the afternoon precipitation chances over our area. It is possible that main area of rainfall could be south of area. Considering the shear in place, there looks to be a chance of severe in the afternoon. It will be cooler tomorrow area wide due to being in a postfrontal upslope air mass, and lingering cloud cover and precipitation. Depending on the cloud cover, the temperatures could go either direction. .LONG TERM...(Monday night through Sunday) Issued at 131 PM MDT Sun Aug 5 2018 A persistent upper-level ridge will be present over the southwest United States Monday evening while a broad longwave upper-level trough over the northern Great Plains slowly progresses eastward. The combination of these two features aloft will produce a jet of relatively strong upper-level westerlies/northwesterlies over the Central High Plains which should last until Wednesday. This upper- level flow pattern is conducive to the formation of several shortwave troughs developing lee of the Rockies which may provide the conditions necessary for showers and thunderstorms in the Tri- State Region. As such, the afternoon/evening hours for Monday, Tuesday, and Wednesday could all see scattered showers and thunderstorms across the area with PoPs around 20-40% in some places. More exact timing and location of these storms will be difficult before the day of for each event, but it is possible that some of these storms may be severe. The main threats if so would be large hail and damaging winds. Starting Wednesday, the ridge over the southwest United States begins to expand northward, bringing a more northerly flow pattern over the Central High Plains which will last from Thursday through Sunday next week. The end of next week is therefore expected to be much drier, especially as the upper-level flow becomes weaker and strong vertical wind shear is no longer present over the Tri- State Region. Temperatures will be slightly cooler next week with highs generally in the upper 80s across the Central High Plains and lows generally in the low 60s. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1141 AM MDT Sun Aug 5 2018 Messy and uncertain forecast. Models showing ideas and coverage in regards to where thunderstorms will be. Believe there will be a lull in any precipitation until later this afternoon into early this evening. Due to the uncertainty and this still being 6 to 7 hours away, chose to only have Vcts from 00 to 01z through 06z at both sites. Conditions will be vfr unless a thunderstorm moves across and then sub vfr conditions will occur. The winds will be highly variable and unpredictable due to the convection. In general this afternoon into this evening the winds will be southeast to east at 10 knots or less. After midnight the winds should shift to the north around 10 knots and will continue through the end of the period. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...BULLER LONG TERM...PATTON AVIATION...BULLER
Hazardous weather outlook, Aug 5, 11:40 AM CDT, 5 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1040 AM MDT Sun Aug 5 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1040 AM MDT Sun Aug 5 2018 /1140 AM CDT Sun Aug 5 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms are expected across the area into the overnight hours. Some of these storms could become severe this afternoon and evening. The main threats will be damaging winds, large hail of at least 2 inches in diameter, and locally heavy rainfall which could cause flash flooding. An isolated tornado will be possible for locations along the Nebraska and Kansas border. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY... There is a Marginal Risk for severe thunderstorms across northeast Colorado and northwest Kansas Monday afternoon and evening. Threats will include large hail and damaging winds...as well as locally heavy rainfall creating potential isolated flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon and evening over the entire area.
In the hours before
Special weather statement, Aug 5, 5:05 PM CDT, 2 minutes before
Special Weather Statement National Weather Service Goodland KS 505 PM CDT SUN AUG 5 2018 KSZ014-015-052215- Sheridan KS-Thomas KS- 505 PM CDT SUN AUG 5 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN THOMAS AND SOUTHWESTERN SHERIDAN COUNTIES UNTIL 515 PM CDT... At 505 PM CDT, Doppler radar was tracking a strong thunderstorm 6 miles southwest of Menlo, or 11 miles north of Oakley, moving east at 55 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hoxie, Menlo, Angelus and Seguin. LAT...LON 3918 10085 3935 10089 3945 10043 3918 10038 TIME...MOT...LOC 2205Z 261DEG 46KT 3928 10078 EV
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 4:56 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 31 min |
| Aug 5, 5:05 PM CDT | Special Weather Statement | GLD | Sheridan | 10 min |
| Aug 5, 5:20 PM CDT | Special Weather Statement | GLD | Sheridan | 25 min |
| Aug 5, 6:01 PM CDT | Special Weather Statement | GLD | Gove | 14 min |
| Aug 5, 6:30 PM CDT | Special Weather Statement | GLD | Wichita | 30 min |
| Aug 5, 6:45 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 15 min |
| Aug 5, 6:11 PM CDT | Special Weather Statement | GLD | Kit Carson | 49 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.